OSA's Digital Library

Virtual Journal for Biomedical Optics

Virtual Journal for Biomedical Optics

| EXPLORING THE INTERFACE OF LIGHT AND BIOMEDICINE

  • Editors: Andrew Dunn and Anthony Durkin
  • Vol. 7, Iss. 9 — Aug. 28, 2012

Light transport in three-dimensional semi-infinite scattering media

André Liemert and Alwin Kienle  »View Author Affiliations


JOSA A, Vol. 29, Issue 7, pp. 1475-1481 (2012)
http://dx.doi.org/10.1364/JOSAA.29.001475


View Full Text Article

Enhanced HTML    Acrobat PDF (439 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The three-dimensional radiative transfer equation is solved for modeling the light propagation in anisotropically scattering semi-infinite media such as biological tissue, considering the effect of internal reflection at the interfaces. The two-dimensional Fourier transform and the modified spherical harmonics method are applied to derive the general solution to the associated homogeneous problem in terms of analytical functions. The obtained solution is used for solving boundary-value problems, which are important for applications in the biomedical optics field. The derived equations are successfully verified by comparisons with Monte Carlo simulations.

© 2012 Optical Society of America

OCIS Codes
(000.3860) General : Mathematical methods in physics
(170.3660) Medical optics and biotechnology : Light propagation in tissues
(010.5620) Atmospheric and oceanic optics : Radiative transfer

ToC Category:
Medical Optics and Biotechnology

History
Original Manuscript: March 6, 2012
Revised Manuscript: April 23, 2012
Manuscript Accepted: May 7, 2012
Published: June 29, 2012

Virtual Issues
Vol. 7, Iss. 9 Virtual Journal for Biomedical Optics

Citation
André Liemert and Alwin Kienle, "Light transport in three-dimensional semi-infinite scattering media," J. Opt. Soc. Am. A 29, 1475-1481 (2012)
http://www.opticsinfobase.org/vjbo/abstract.cfm?URI=josaa-29-7-1475


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. K. M. Case and P. F. Zweifel, Linear Transport Theory(Addison-Wesley, 1967).
  2. E. D’Eon and G. Irving, “A quantized-diffusion model for rendering translucent materials,” ACM Trans. Graph. 30, 56:1–56:12 (2011). [CrossRef]
  3. A. Ishimaru, Wave Propagation and Scattering in Random Media (Academic, 1978).
  4. A. Kienle and R. Hibst, “Light guiding in biological tissue due to scattering,” Phys. Rev. Lett. 97, 018104 (2006). [CrossRef]
  5. B. Wilson and G. Adam, “A Monte Carlo model for the absorption and flux distributions of light in tissue,” Med. Phys. 10, 824–830 (1983). [CrossRef]
  6. F. Martelli, S. Del Bianco, A. Ismaelli, and G. Zaccanti, Light Propagation Through Biological Tissue (SPIE, 2010).
  7. P. S. Mohan, T. Tarvainen, M. Schweiger, A. Pulkkinen, and S. R. Arridge, “Variable order spherical harmonic expansion scheme for the radiative transport equation using finite elements,” J. Comput. Phys. 230, 7364–7383 (2011). [CrossRef]
  8. A. H. Hielscher, R. E. Alcouffe, and R. L. Barbour, “Comparison of finite-difference transport and diffusion calculations for photon migration in homogeneous and heterogeneous tissues,” Phys. Med. Biol. 43, 1285–1302 (1998). [CrossRef]
  9. B. D. Ganapol, “Radiative transfer with internal reflection via the converge discrete ordinates method,” J. Quant. Spectrosc. Radiat. Transfer 112, 693–713 (2011). [CrossRef]
  10. M. M. R. Williams, “The searchlight problem in radiative transfer with internal reflection,” J. Phys. A Math. Theor. 40, 6407–6425 (2007). [CrossRef]
  11. V. A. Markel, “Modified spherical harmonics method for solving the radiative transport equation,” Waves Random Complex Media 14, L13–L19 (2004).
  12. A. Liemert and A. Kienle, “Radiative transfer in two-dimensional infinitely extended scattering media,” J. Phys. A Math. Theor. 44, 505206 (2011). [CrossRef]
  13. G. Panasyuk, J. C. Schotland, and V. A. Markel, “Radiative transport equation in rotated reference frames,” J. Phys. A Math. Gen. 39, 115–137 (2006). [CrossRef]
  14. M. Machida, G. Y. Panasyuk, J. C. Schotland, and V. A. Markel, “The Green’s function for the radiative transport equation in the slab geometry,” J. Phys. A Math. Theor. 43, 065402 (2010). [CrossRef]
  15. A. Liemert and A. Kienle, “Analytical approach for solving the radiative transfer equation in two-dimensional layered media,” J. Quant. Spectrosc. Radiat. Transfer 113, 559–564 (2012). [CrossRef]
  16. A. Liemert and A. Kienle, “Green’s functions for the two-dimensional radiative transfer equation in bounded media,” J. Phys. A Math. Theor. 45, 175201 (2012). [CrossRef]
  17. S. R. Arridge, “Optical tomography in medical imaging,” Inverse Probl. 15, R41–R93 (1999). [CrossRef]
  18. M. A. Blanco, M. Flórez, and M. Bermejo, “Evaluation of the rotation matrices in the basis of real spherical harmonics,” J. Mol. Struct. 419, 19–27 (1997).
  19. N. Baddour, “Operational and convolution properties of two-dimensional Fourier transforms in polar coordinates,” J. Opt. Soc. Am. A 26, 1767–1777 (2009). [CrossRef]
  20. M. M. R. Williams, “The Milne problem with Fresnel reflection,” J. Phys. A Math. Gen. 38, 3841–3856 (2005). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

Figures

Fig. 1. Fig. 2. Fig. 3.
 
Fig. 4.
 

« Previous Article

OSA is a member of CrossRef.

CrossCheck Deposited